LETTER TO THE EDITOR
| [Download PDF]
|Year : 2023 | Volume
| Issue : 4 | Page : 270--271
Fixed drug eruption – Experience from a tertiary care center in Uttarakhand
Neirita Hazarika1, Puneet Dhamija2, Amrita Upadhyaya3, Manisha Rauthan4,
1 Department of Dermatology, AIIMS, Rishikesh, Uttarakhand, India
2 Department of Pharmacology, AIIMS, Rishikesh, Uttarakhand, India
3 Department of Dermatology, AIIMS, Raebareli, Uttar Pradesh, India
4 Assistant Professor, JBIT college of Pharmacy, Dehradun, Uttarakhand, India
Department of Dermatology, AIIMS, Raebareli - 229 405, Uttar Pradesh
|How to cite this article:|
Hazarika N, Dhamija P, Upadhyaya A, Rauthan M. Fixed drug eruption – Experience from a tertiary care center in Uttarakhand.Indian J Pharmacol 2023;55:270-271
|How to cite this URL:|
Hazarika N, Dhamija P, Upadhyaya A, Rauthan M. Fixed drug eruption – Experience from a tertiary care center in Uttarakhand. Indian J Pharmacol [serial online] 2023 [cited 2023 Nov 29 ];55:270-271
Available from: https://www.ijp-online.com/text.asp?2023/55/4/270/385493
Fixed drug eruptions (FDEs) are the cutaneous adverse drug reactions that are clinically characterized by well-defined erythematous patches with central dusky zone. Sometimes, vesicle or bulla may form within the center of the patch. The diagnosis can usually be made with certainty after preliminary clinical evaluation. However, sometimes, identifying the causative drug requires further evaluation such as skin biopsy, topical patch test, de-challenge, or systemic rechallenge depending upon the clinical situation at hand. The condition is self-limiting once the offending drug is discontinued. However, the residual pigmentation may persist for years. Although benign, generalized bullous FDE variant may be potentially fatal. FDE is primarily mediated by CD 8+ T cells which acquire a natural killer phenotype during exposure to an offending drug and produce insult to the epidermal keratinocytes. Subsequent to the withdrawal of the offending drug, the process is aborted by the immigration of T regulatory cells into the epidermis.
In this scenario, we conducted a study with the aim to generate evidence-based data on causative agents responsible for the development of FDEs at the Adverse Drug Reaction Monitoring Centre (AMC), Department of Pharmacology with the help of Department of Dermatology at our institute over a period of 6 months. All suspected cutaneous adverse drug reaction patients visiting Dermatology Outpatient Department were screened for FDE. The suspected adverse drug reaction reporting form which is made available through the Pharmacovigilance Programme of India was used for filling patient's details including medical history, laboratory investigations, drug reaction clinical features, and suspected medication details (brand name, manufacturer, dosage, route, batch number, expiry date, and therapy start and end date). Documented adverse events were subjected to analysis for assessment of causality with the WHO-UMC scale.
During the study period, a total of 160 patients were found to have cutaneous adverse drug reactions out of which 30 cases had FDE (18.75%). No specific gender predisposition was seen in this study (16 males and 14 females). Age-wise distribution of the affected cohort showed that more than half of the affected patients belonged to the age group 15–50 years (60%).
The major subset of patients (14/30) consumed the medication for fever. Paracetamol (acetaminophen) was the most common offending drug (11/30 cases), followed by combination drugs (paracetamol + acetaminophen), (sulfamethoxazole + trimethoprim), and fluconazole contributing to 3 cases each.
Nine patients developed solitary FDE and 21 patients had multiple sites involved with FDE. In cases with solitary lesions, lips (3 cases) followed by trunk (2 cases) were the most common sites affected. In patients presenting with multiple lesions, upper extremities were most commonly affected (43%), followed by lower extremities (40%).
Pigmentary FDEs (22 patients; 73.33%) comprised the majority of cases, followed by bullous FDE (7 patients; 23.33%) and linear FDE (1 patient; 3.33%).
A total of 26 patients were diagnosed clinically. Rest three patients underwent additional oral challenge tests and one patient underwent biopsy. As per the WHO causality assessment scale, our study had 100% cases in certain/definitive categories. Timing of eruption after drug initiation varied from within 24 h to as long as 6 days.
About 20% of cutaneous adverse drug reaction patients had FDE in an Indian study. In a recent Indian study, FDEs constituted about one-tenth of total adverse cutaneous drug reactions. Age distribution in the aforementioned study was also similar to our study. However, antimicrobials were the most common offending drugs in this study in contrast to antipyretic (paracetamol) in our study. Antimicrobials comprised the 2nd most common group of causative drugs in our study.
Oral therapeutic agents were responsible for all the cases similar to the case in our study. This could be attributable to the collection of data from the outpatient department.
Since most of the implicated drugs for FDE are available easily over the counter. Hence, there is an impending need of awareness among the general public as well as primary health care providers regarding adverse cutaneous drug reactions.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: Presentation, diagnosis, and management. South Med J 2014;107:724-7.|
|2||Anderson HJ, Lee JB. A review of fixed drug eruption with a special focus on generalized bullous fixed drug eruption. Medicina (Kaunas) 2021;57:925.|
|3||Patel S, John AM, Handler MZ, Schwartz RA. Fixed drug eruptions: An update, emphasizing the potentially lethal generalized bullous fixed drug eruption. Am J Clin Dermatol 2020;21:393-9.|
|4||Patel TK, Thakkar SH, Sharma D. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J 2014;5:S76-86.|
|5||Jhaj R, Chaudhary D, Asati D, Sadasivam B. Fixed-drug eruptions: What can we learn from a case series? Indian J Dermatol 2018;63:332-7.|